ct

Current cover

FDA Recalls Tattoo Inks for Bacteria Contamination

Contact Author Eden Stuart
Close
Fill out my online form.

The U.S. Food and Drug Administration (FDA) has posted an alert informing consumers, tattoo artists and retailers of “the potential for serious injury from use of tattoo inks that are contaminated with bacteria.”

The following tattoo inks were recalled due to contamination from microorganisms:

  • Scalpaink SC, Scalpaink PA, and Scalpaink AL basic black tattoo inks manufactured by Scalp Aesthetics (all lots)
  • Dynamic Color - Black tattoo ink manufactured by Dynamic Color Inc  (lots 12024090 and 12026090)
  • Solid Ink-Diablo (red) tattoo ink manufactured by Color Art Inc. (dba Solid Ink) (dba Antone's Ink) (lot 10.19.18)

The tattoo inks were manufactured or distributed by four firms inspected under an ongoing assignment. The FDA was made aware of the contaminated inks during its 2018-2019 inspections of distributors and manufacturers, as well as routine surveys of marketed tattoo inks and microbiological analysis of sampled tattoo inks.

Related: On the Horizon: Tattoo and Permanent Makeup Ink Restrictions

“Tattoo inks contaminated with microorganisms can cause infections and lead to serious health injuries when injected into the skin during a tattooing procedure, since there is an increased risk of infection any time the skin barrier is broken,” said the administration in its memo.

Common symptoms of tattoo-ink-associated infections include rashes or lesions consisting of red papules where the contaminated ink has been applied; some infections can result in permanent scarring.

The administration recommends that consumers ask their tattoo artist or studio about which inks they use, and that tattoo artist and retailers avoid using the aforementioned inks. As it continues to work with manufacturers and retailers to remove the contaminated products, the FDA asks consumers with symptoms of infection or injury to consult their healthcare professional, inform their tattoo artist and consider reporting to the organization’s MedWatch: FDA’s Safety Information and Adverse Event Reporting Program.

 

Close

Next image >